1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Lamictal Rash Warning

In Plain English

By

Updated May 28, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Lamictal - generic lamotrigine - is an anticonvulsant drug often used as a mood stabilizer for bipolar disorder. Unlike other drugs of this type that are used to treat both seizure disorders like epilepsy and also bipolar disorder, Lamictal has a black box warning on the prescribing information regarding serious rashes that can sometimes occur.

The *official language of the Lamictal rash warning* is written in complex medical language. Here are the important points of the warning written in plain English.

Lamictal may rarely cause serious rashes that can lead to hospitalization. In patients aged 16 and under, these rashes (including a potentially life-threatening rash called Stevens-Johnson Syndrome or SJS) occur in about 8 out of 1,000 cases. In adults with bipolar and other mood disorders, the rate ranges from .8 to 1.3 per 1,000 patients. (The rate is higher for adults taking Lamictal for epilepsy - about 3 per 1,000.) Another serious rash called toxic epidermal necrolysis or TEN sometimes occurs, but too rarely to estimate the rate. Deaths are rare are well, but they do occur.

Besides age, other possible factors that may increase the risk of serious rash in patients taking Lamictal are:

  • Taking valproic acid (e.g. Depakene) or sodium valproate (e.g. Depakote) along with Lamictal;
  • Taking more than the initial recommended dose when first starting Lamictal therapy; or
  • Increasing the dosage too quickly after starting to take Lamictal.
Almost all cases of life-threatening rashes associated with Lamictal have occurred within 2 to 8 weeks of the time the patient first started taking it. There have been isolated cases where the rash occurred after longer use, though, so you have to report any rash to your doctor no matter how long you've been taking Lamictal.

Not all rashes caused by Lamictal are serious, but there is no good way to tell whether the rash is dangerous or not. This means you need to stop taking the drug immediately as soon as a rash occurs, unless you are sure it is not related to the drug - for example, if you know you got into some poison ivy, and even then you're better off contacting your doctor right away.

Stopping treatment with Lamictal isn't enough. The rash could still become life-threatening, permanently disabling, or permanently disfiguring.

The official warning ends here. But as you can see, the rashes that Lamictal use can cause are no joke. If you see a rash on your skin, stop taking Lamictal at once and contact your doctor. If you can't contact the doctor who prescribed Lamictal for you, call your family doctor or internist, go to an emergency clinic, or go to the nearest hospital's emergency room.

For more on Lamictal rashes and other information about this mood stabilizer, see the links below.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.